Article

Phenytoin Toxicity: A Case Report

Vineetha Bharathan Menon1, Justin Kurian1, Krishna Undela1, Madhan Ramesh1★, Hathur Basavana Gowdappa2★ Corresponding author

  1. 1Department of Clinical Pharmacy, JSS Medical College & Hospital, JSS University, Mysore - 570 004, Karnataka, INDIA.
  2. 2Department of General Medicine, JSS Medical College & Hospital, JSS University, Mysore- 570 004, Karnataka, INDIA.

CORRESPONDENCE

Madhan Ramesh

Department of Clinical Pharmacy, JSS Medical College & Hospital, JSS University, Mysore - 570 004, Karnataka, INDIA.

madhanramesh@hotmail.com

Volume 7, Issue 3 · pp. 272–275 · PUBLISHED · DOI: 10.5530/jyp.2015.3.20

View on JYP original site ↗

ABSTRACT

Background: Phenytoin is a commonly used sedative antiepileptic medication in many countries. It is used against tonic-clonic and complex partial seizures. Phenytoin is reported to cause a range of deleterious and erratic side effects at therapeutic and toxic doses. Case report:An eighteen year old female presented with ataxia, nystagmus, gingival hypertrophy, nodular skin lesions and hirsutism while she was on treatment with oral phenytoin at 200 mg once daily since the past five years for seizures. Based on the presenting signs and symptoms, her condition was diagnosed as phenytoin induced toxicity. The symptoms improved significantly after the offending drug was withdrawn. Alternatively she was started on oral carbamazepine. Naranjo and WHO causality assessment was done, indicating a probable relationship between the patient’s symptoms and her use of phenytoin. Conclusion:This case report and review highlights the adverse drug reactions of phenytoin and the need of regular monitoring in patients on long term therapy.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Menon, V. B., Kurian, J., Undela, K., Ramesh, M., & Gowdappa, H. B. (). Phenytoin Toxicity: A Case Report. Journal of Young Pharmacists, 7(3), 272–275. https://doi.org/10.5530/jyp.2015.3.20